Hail, Griggs
- When
- June 13, 6:10 PM CST
- Where
- Griggs County, 5.83 mi NNW of Sutton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.480, -98.490
A cluster of thunderstorms formed over central Eddy County and tracked southeast through western Griggs and northwest Barnes counties. As the storms moved into western Griggs and northwest Barnes, one storm become the dominant storm, and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cluster of thunderstorms formed over central Eddy County and tracked southeast through western Griggs and northwest Barnes counties. As the storms moved into western Griggs and northwest Barnes, one storm become the dominant storm, and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 6:00 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Thu Jun 13 2019 .UPDATE... Issued at 656 PM CDT Thu Jun 13 2019 Tweaked sky conditions and pops for the evening. No other changes at this update. && .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Jun 13 2019 Northwest flow remains in place with weak/disorganized energy rotating across the region. Southerly flow has led to some increases in Tds, and with WAA/increased temps, lapse rates have increases and there is enough instability to support showers or even a few thunderstorms through this evening with a little better forcing as a mid level shortwave rotates over our CWA overnight leading to a possible increase in shower/thunderstorm coverage. Overall, instability not expect to be enough to support severe threat through tonight. Friday-Friday night: A slightly stronger trough axis rotates into the region after midnight and chances may increases overnight. Behind this there may be a lull in coverage before an even stronger mid level trough passes through the region. As this trough approaches surface low pressure will deepen sliding south and east towards our southern CWA, and an associated frontal zone will set up across the southern part of our CWA. This front will delineate warm sector where ML CAPE may increase to the 2500 J/KG range and better shear 30-40kt to the north. There is some question to whether this shear will overlap or not, but even it fit doesn't there should be potential for severe updrafts in our south with hail/wind still the main concerns. Presence of frontal zone and potential for deep layer shear to be further south raises the potential for more organized convection and all modes of severe being in play (including isolated tor threat). Some CAMs show possible linear complexes developing along this front and tracking through our southern CWA, but consensus is low and other CAMs favor disorganized clusters. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Jun 13 2019 Saturday and Sunday... The unsettled pattern will continue into the weekend with showers and storms possible, especially on Saturday. Surface-based CAPE values of 500-1000 J/kg will prevent any large-scale severe event. Bulk shear values of 30-60 knots suggest the possibility of stronger storms. Current models suggest that the greatest chance for stronger storms will be in southern portions of region. Sky cover will keep temperatures fairly mild during the day with most areas seeing highs in the mid-60's to mid-70's. For Sunday, a more northerly shift in winds and cloud cover will keep instability limited. Also, this wind shift will lead to cooler temperatures across the area with much of North Dakota and northern Minnesota seeing highs in the 60's. Shear and CAPE values will still allow for development of showers and storms, but coverage will be low. Chances of rain will taper off by the night. Monday to Thursday... Monday and Tuesday are looking generally calm with temperatures in the 70s. There will be a trough starting to dig into the Northern Plains from the Canadian Rockies by the middle of the week. This trough will be the area of interest for Wednesday and Thursday. Models are beginning to disagree with the placement and the timing of this trough, GFS is hinting at an occluded low sitting around Central North Dakota while the ECMWF is placing this low further north into Manitoba. The placement of the low will dictate where a moisture tongue will create the most instability. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 656 PM CDT Thu Jun 13 2019 VFR conditions were across the area. Cigs, if any, were around 9 to 11 thousand ft. Expect VFR conditions for tonight and Fri. Some MVFR conditions will be possible over the northeast zones Fri morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...DJR LONG TERM...NC/BSW/JRS AVIATION...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 326 AM CDT Thu Jun 13 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 326 AM CDT Thu Jun 13 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon and evening. However, severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible throughout this period. Some storms may become strong to severe Friday afternoon and evening, but mainly south of the highway 2 corridor. Hail up to 1.50 inches in diameter, wind gusts to 75 mph, and isolated tornadoes are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday afternoon and evening.
Special Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Thu Jun 13 2019
NDZ024-028-140015-
Griggs ND-Eddy ND-
616 PM CDT Thu Jun 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIGGS AND
SOUTHEASTERN EDDY COUNTIES UNTIL 715 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grace City, or 38 miles south of Devils Lake, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mose around 700 PM CDT.
Binford and Jessie around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4767 9878 4763 9819 4737 9828 4742 9850
4759 9850 4759 9881
TIME...MOT...LOC 2316Z 282DEG 14KT 4757 9870
RiddleThe Fargo/Grand Forks radar (KMVX), 88 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground along highway 200 north of Sutton.
The tin roof was blown off a farm building. Penny to dime sized hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819531, 819532, 819533.